Iowa, 2012

Damaging Wind in Iowa, July 26, 2012

July 26, 2012 · NWS DMX · 1 event in 1 county or zone

A secondary cold front moved south across the state during the afternoon and evening hours. There was 40 to 50 kts of effective shear and CAPE was around 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A secondary cold front moved south across the state during the afternoon and evening hours. There was 40 to 50 kts of effective shear and CAPE was around 3000 J/kg. Downdraft CAPE was around 1300 J/kg. A line of thunderstorms developed over southern Iowa during the late afternoon and evening hours. One of the storms produced a microburst at the Lamoni Airport as it collapsed. A 58 MPH wind gust was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 5:35 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 26, 5:35 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT THU JUL 26 2012

.UPDATED 27/00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
MAIN ISSUE TONIGHT IS WITH LOW TEMPS AS A
SECONDARY COLD FRONT/TROUGH LOOKS TO PUSH ACROSS THE STATE THIS
EVENING. MUCH DRIER AND COOLER TEMPS WILL FILTER INTO THE STATE AND
LOWERED DEW POINTS ACROSS THE FORECAST AREA INTO THE 50S. WINDS WILL
DECOUPLE BY AROUND 00Z FRIDAY.  LEANED TOWARD A BLEND OF THE
NAM/SREF WITH THE NAM BEING THE COOLER SOLUTION.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
IN THE NEAR TERM...UPPER TROUGH MOVING THROUGH THE GREAT LAKES
TONIGHT WILL LEAVE IOWA IN NORTHWEST FLOW ALOFT. SURFACE HIGH OVER
THE NORTHERN PLAINS FRIDAY MORNING WILL BRING THE COOLEST AIRMASS
INTO CENTRAL IOWA THAT WE HAVE SEEN IN WEEKS.  850 MB TEMPERATURES
AT 00Z SATURDAY ARE FORECAST TO BE IN THE MID TEENS BY THE SREF.
DECENT MIXING OF THE COOLER AIRMASS SHOULD YIELD HIGHS IN THE IN THE
80S.  SURFACE RIDGE NEAR CENTRAL IOWA SATURDAY MORNING WHICH SHOULD
PRODUCE LOW TEMPERATURES AS COOL AS THE UPPER 50S IN NORTH CENTRAL
IOWA.

AFTER FRIDAY NIGHT...ALL OF THE MODELS SUPPORT THE TREND OF
ESTABLISHING THE 500 MB UPPER RIDGE OVER CENTRAL ROCKIES AND
SOUTHERN PLAINS WITH A DOWNSTREAM UPPER TROUGH OVER THE EASTERN US.
THERE ARE SUBTLE DIFFERENCES IN THE AMPLIFICATION OF THE RIDGE AND
TROUGH BUT THE MODELS ARE IN DECENT AGREEMENT.  AS IS OFTEN THE CASE
IN THIS TYPE OF PATTERN...EXPECT SMALL SHORTWAVES TO CROSS THE RIDGE
AXIS AND MOVE THROUGH CENTRAL EMBEDDED IN THE NORTHWEST FLOW ALOFT.
AT THE SURFACE...THERE WILL LIKELY BE A FRONTAL BOUNDARY BETWEEN THE
HOT AIR TO THE SOUTHWEST AND WEAK HIGH PRESSURE NEAR THE WESTERN
GREAT LAKES.  ENOUGH CONFIDENCE EXISTS TO INCLUDE SHOWER AND
THUNDERSTORM POPS SATURDAY INTO INTO MONDAY DUE TO THETAE ADVECTION
OVER THE SURFACE BOUNDARY JUST TO THE WEST AND OCCASIONAL SHORTWAVE
ENERGY. THE STORMS WOULD LIKELY BE ELEVATED IN NATURE WITH ONLY
MODEST QPF.  WITH CLOUDS AND SCATTERED PRECIPITATION...HIGHS SHOULD
REMAIN AT OR BELOW NORMAL SATURDAY AND SLIGHTLY WARMER ON SUNDAY AS
THE AIRMASS MODERATES.

TEMPERATURES SHOULD SLOWLY INCREASE DURING THE EXTENDED TO JUST
ABOVE NORMAL.  THUNDERSTORM CHANCES WILL LIKELY BE NEEDED AT SOME
POINT IN THIS PATTERN. HOWEVER...GIVEN THE UNCERTAINTIES AND THE
LOWER OVERALL PROBABILITIES...KEPT THE FORECAST DRY FOR THE MOST
PART. THE 12Z ECMWF DOES DROP A FRONT INTO IOWA ON DAY SEVEN WHICH
RESULTED IN SMALL POPS.

&&

.AVIATION...27/00Z
INSTABILITY OVER THE FAR SOUTH/SOUTHWEST HAS TRIGGERED SOME STORMS
IN THE VICINITY OF A SECONDARY COLD FRONT.  THESE STORM WILL NOT
AFFECT TAF LOCATIONS AND IF THEY REMAIN IN IA AFTER SUNSET...SHOULD
DISSIPATE.  VFR CONDITIONS ARE FORECAST ACROSS THE AREA THROUGH THE
FCST PD.  SFC WIND WILL BE NWRLY AND LIGHT AFT 00Z THEN AT 10-20KTS
DURING THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KLP
LONG TERM...JOHNSON
AVIATION...FAB
Hazardous weather outlook, Jul 26, 4:53 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT THU JUL 26 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-085-086-
272300-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-MONROE-WAPELLO-
553 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORM CHANCES ARE FORECAST FROM
SATURDAY INTO MONDAY. HOWEVER...THERE IS A LOW PROBABILITY IN
COVERAGE AND SEVERE POTENTIAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ070>072-081>084-092>097-272300-
CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
553 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH EARLY
EVENING. MODERATE TO HEAVY DOWNPOURS ARE POSSIBLE ALONG WITH
STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL. AN ISOLATED STORM MAY
PRODUCE QUARTER TO GOLFBALL SIZED HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORM CHANCES ARE FORECAST FROM
SATURDAY INTO MONDAY. HOWEVER...THERE IS A LOW PROBABILITY IN
COVERAGE AND SEVERE POTENTIAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING.

FAB

In the hours before

Special weather statement, Jul 26, 4:45 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT THU JUL 26 2012

IAZ092-262315-
TAYLOR-
545 PM CDT THU JUL 26 2012

...STRONG THUNDERSTORMS ACROSS TAYLOR COUNTY...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL TAYLOR COUNTY...MOVING
SOUTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GRAVITY...            BEDFORD...            ATHELSTAN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SMALL

The radar

The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
July 26, 5:53 PM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.630, -93.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385989.